Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
145 Doctors are Online
Ask a Urologist   »  

What causes Klebsiella infection while on treating with Magnex?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2003
Answered : 959 Questions
Question
hi Dr, my niece was suffering from UTI (E.coli). she was given Magnex inj 0.5 g (IV) twice daily for days (12 july to 16 july). After that urine culture was given on 21 July and got report on 24 July and this time Klebsiella Pneumoniae is reported. can she get K.Pnuemoniae withing 4/5 days after giving Magnex
Posted Fri, 15 Aug 2014 in Urinary and Bladder Problems
 
 
Answered by Dr. Vaddadi Suresh 24 minutes later
Brief Answer:
some more information needed please. .

Detailed Answer:
Hi
It is possible to get a second infection while on treatment with antibiotics. The possibilities include drug resistant organisms and complicated UTI.
Was this treatment initiated based on culture sensitivity and MIC levels or just started empirically?
Is ultrasound abdomen taken to rule out any structural abnormalities of the urinary tract?
What's the age and health status of the patient? Any disease like diabetes?
Please answer for better advice.
Above answer was peer-reviewed by
 
Follow-up: What causes Klebsiella infection while on treating with Magnex? 15 minutes later
One day she had frequent urination and Dr adviced for urine culture. she was having E.coli and was given Magnex 0.5g twice (IV) for 5 days(12-16 july). on 21 july again urine culture was done and got report on 25th july and this time K.Pnuemoniae is reported. She was given Magnex after doing urine culture. but she got infected with K.Pnuemoniae 4/5 days after completing the Magnex injection. She is 10 yrs, USG was done, no structural abonarmalities in urinary tract. no diabetes, urea/creatinine, tc/dc are all with normal level. does not this anitibiotic provide protection for next 15 days to 1 month against 2nd infection? is it adviced to go for 2nd antibiotics(her report showing sensitive to amicacin, gentimicin etc) or gor for long term non-antibiotic treatment like with Niftas (something similar)?
 
 
Answered by Dr. Vaddadi Suresh 1 hour later
Brief Answer:
your answers..

Detailed Answer:
Hi,
Urinary infections with two or more organisms is not uncommon.
1. Does not this anitibiotic provide protection for next 15 days to 1 month against 2nd infection?
Ans:Not necessarily. It is extremely important whether the treatment is initiated with THE MOST SENSITIVE ANTIBIOTIC (lowest MIC) or not. A drug with mild sensitivety can well foster drug resistance and is the cause for recurrent infection. If the most sensitive antibiotic is chosen, YES, it will provide protection for the next few weeks or so; if not, it won't. Note that the second cultured organism is a different one and might be resistant to Magnex given earlier.
2. Is it adviced to go for 2nd antibiotics(her report showing sensitive to amicacin, gentimicin etc) or go for long term non-antibiotic treatment like with Niftas (something similar)?
Ans: yes, she is better treated with a second antibiotic (eg:amikacin) with high sensitivety for 1 complete week. NIFTAS IS ALSO AN ANTIBIOTIC and long term prophylaxes at this moment is not recommended, considering her age and lack of structural abnormalities of urinary tract.
Presently, she requires a second antibiotic, a thorough search for the cause of recurrence and observation. She should be fine soon.
Hope i am clear.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Urologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor